North Carolina, 2011

Flash Flooding and Damaging Winds in North Carolina, July 8 to 9, 2011

July 8 to 9, 2011 · NWS RAH · 7 events in 3 counties and zones

Widespread heavy rainfall of three to four inches resulted in minor flooding across the Piedmont Triad counties. An isolated severe storm in Forsyth County blew two trees down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Widespread heavy rainfall of three to four inches resulted in minor flooding across the Piedmont Triad counties. An isolated severe storm in Forsyth County blew two trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 8, 7:52 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 8, 7:52 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
852 PM EDT FRI JUL 8 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH SLOWLY APPROACHING FROM THE WEST TONIGHT AND
CROSS THE REGION SATURDAY. A DRIER AND MORE SEASONABLE AIR MASS WILL
FILTER IN FROM THE NORTH SATURDAY NIGHT AND SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 852 PM FRIDAY...

PROBLEM OF THE NIGHT WILL BE THE CONVECTION ASSOCIATED WITH THE
APPROACH OF THE MID LEVEL TROUGH FROM THE SOUTHERN APPALACHIANS. THE
MAIN THREATS APPEAR TO BE HEAVY RAIN (FROM TRAINING AND SLOW MOVING
STORMS)... FREQUENT LIGHTNING... AND THE CONTINUED CHANCE OF A WET
MICROBURST WITH WINDS NEAR SEVERE LIMITS.

FORECAST OF HIGH POPS APPEARS ON TARGET FOR OUR WESTERN PIEDMONT.
WATER VAPOR SATELLITE DATA INDICATED A SHEAR AXIS STRETCHING FROM SW
TO NE ACROSS CENTRAL NORTH CAROLINA. AN MESOSCALE CONVECTIVE VORTEX
WAS SEEN MOVING EAST INTO THE NORTH CAROLINA MOUNTAINS WITHIN THE
APPROACH OF THE MID/UPPER LEVEL TROUGH. THE LATEST CONVECTIVE
PARAMETERS CONTINUE TO POINT TO THE PIEDMONT AND POSSIBLY THE
SANDHILLS FOR THE HIGHEST THREAT OF THUNDERSTORMS. THE FAR EASTERN
ZONES FROM THE COAST INLAND A FEW COUNTIES HAVE GREATLY STABILIZED.
THE APPROACHING TROUGH SHOULD COMBINE WITH THE CURRENT CONVECTIVE
OUTFLOWS TO PRODUCE AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS
THROUGHOUT THE PIEDMONT INTO THE SANDHILLS THROUGH 1200 AM. ACTIVITY
SHOULD BEGIN TO DIMINISH AFTER THAT. THE CHANCES IN THE FAR EAST
APPEAR LOW (SLIGHT). -BADGETT

&&

.SHORT TERM/SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 245 PM FRIDAY...

SATURDAY AND SATURDAY NIGHT:
A BAND OF CONVECTIVE SHOWERS IS EXPECTED TO BE PROGRESSING EASTWARD
ACROSS THE FORECAST AREA SATURDAY MORNING...COINCIDENT TO THE
PASSAGE OF THE UPPER TROUGH AND ATTENDANT WEAK SURFACE COLD
FRONT...MAKING ITS WAY THROUGH CENTRAL PIEDMONT DURING THE
MORNING...AND THEN THROUGH COASTAL SECTIONS BY THE AFTERNOON. THIS
WILL RESULT IN HIGHER RAIN CHANCES ACROSS THE EASTERN HALF BY MIDDAY
WITH CONVECTIVE REDEVELOPMENT ALONG AND EAST OF US 1... IN THE
MOISTURE LADEN AIRMASS REGIME WHERE PWATS WILL REMAIN NEAR 2.0" AND
DAYTIME HEATING WILL RESULT IN MODERATE INSTABILITY.  WINDS ALOFT
ARE PROGGED TO REMAIN VERY WEAK...SUPPORTING PULSE SEVERE
CONVECTION...WITH THE POTENTIAL FOR MULTICELLULAR CONVECTION TO
EVOLVE IF A SURFACE COLD POOL EVOLVES. WET DOWNBURSTS WILL BE THE
GREATEST THREAT ALONG WITH LOCALIZED FLASH FLOODING GIVEN ANTECEDENT
WET PATTERN OF THE PAST WEEK.

POPS WILL DIMINISH BY THE EVENING AS INSTABILITY WANES AND FRONT
SLIPS SOUTH OF THE AREA. MODEL SOUNDINGS SUGGEST LOW-LEVEL MOISTURE
WILL LINGER ACROSS THE SOUTHERN TIER...INVOF THE FRONT...SUPPORTING
CLOUDS/STRATUS OVERNIGHT.

WITH TROUGH MOVING THROUGH THE AREA AND EXPECTED ON GOING PRECIP
ACROSS THE AREA...CLOUD COVER SHOULD BE MORE EXTENSIVE/OPAQUE WITH
MINIMAL BREAKS IN CLOUD COVER MATERIALIZING. HIGHS 87 TO 90. LOWS
SATURDAY NIGHT IN THE UPPER 60S TO LOWER 70S.

SUNDAY AND SUNDAY NIGHT:
EASTWARD EXPANSION OF CENTRAL US UPPER RIDGE INTO THE REGION
WILL SUPPRESS THE FRONT SOUTH OF THE AREA ON SUNDAY. THE RESULTANT
WARMING/SUBSIDENCE ALOFT WILL RESULT IN MOSTLY DRY CONDITIONS. THE
EXCEPTION IS ACROSS THE FAR SOUTHERN TIER WHERE NEAR SURFACE MOISTURE
WILL REMAIN HIGH AS TRANSITORY SURFACE ANTICYCLONE QUICKLY BUILDS
SOUTH INTO THE MID-ATLANTIC COAST...RESULTING IN AN
EASTERLY-SOUTHEASTERLY ATLANTIC MARITIME FEED IN THE LOWEST 1KM.
THUS COULD SEE ISOLATED POPS ACROSS THE FAR SOUTHEAST WITH INLAND
RETREATING SEABREEZE...ALONG WITH WEAK ECHO DEVELOPMENT ACROSS THE
SOUTHWEST IN THE UPSLOPE/WAA REGIME. HIGHS IN THE 89 TO 93. LOWS 69
TO 72.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 245 PM FRIDAY...
AS UPPER TROUGH EVOLVES OVER THE WEST COAST...DOWNSTREAM RIDGE WILL
BUILD OVER THE LOWER MISS VALLEY AND THE MID SOUTH. CENTRAL NC WILL
SEE A RETURN TO MID TO UPPER 90 DEGREE READINGS UNDERNEATH THE UPPER
RIDGE AXIS THROUGH MIDWEEK...CLIMAXING TUESDAY WITH AFTERNOON HIGHS
APPROACHING RECORD HIGH VALUES (SEE CLIMATE SECTION BELOW FOR DAILY
RECORD HIGHS)AS LOW-LEVEL THICKNESSES AND H8 TEMPS TOP OUT AOA
1435-1440M AND 21C RESPECTIVELY. NWLY STEERING FLOW BETWEEN THE
UPPER RIDGE AXIS OVER MS VALLEY AND UPPER VORTEX OVER SOUTHEAST
CANADA...COULD SPELL SOME RELIEF FROM THE HEAT...BY MEANS OF
SOUTHEASTWARD PROPAGATING MCS CLUSTERS ORIGINATING IN OHIO/CENTRAL
MS VALLEY.  WHILE TIMING IS STILL IN QUESTION...THE BETTER RAIN
CHANCES WILL LIKELY BE RESERVED FOR A SURFACE COLD FRONTAL PASSAGE
THROUGH THE AREA TUESDAY/WEDNESDAY. WILL KEEP POPS SLIGHT CHANCE
POPS THROUGH TUESDAY...INCREASING SLIGHTLY TO CHANCE  POPS TUESDAY
NIGHT THROUGH WEDNESDAY IN ASSOCIATION FRONT PASSAGE.

NEAR NORMAL TEMPERATURES BEHIND THE FRONT THURSDAY AND FRIDAY WITH A
BREAK FROM THE HUMIDITY AS WELL WITH A LOW-LEVEL FEED FROM THE
NORTH-NORTHEAST AS SURFACE HIGH BUILDS INTO THE AREA FROM THE NORTH.
DRY THE LAST HALF OF THE WORK WEEK. HIGHS IN THE UPPER 80S TO AROUND
90...WITH LOWS IN THE 65 TO 70.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 830 PM FRIDAY...

24-HR TAF PERIOD:
SCATTERED SHOWERS AND STORMS WILL CONTINUE TO BE POSSIBLE THIS
EVENING IN ASSOCIATION WITH A MOIST AND UNSTABLE AIRMASS COUPLED
WITH IMPULSES ALOFT MOVING ACROSS THE REGION. THINK THE BEST CHANCES
OF SHOWERS AND STORMS WILL BE ACROSS THE NORTH CAROLINA PIEDMONT TAF
SITES... KRDU/KGSO/KINT. THUS... HAVE INCLUDED A TEMPO GROUP FOR
SHOWERS AND STORMS AT THOSE LOCATIONS FOR THIS EVENING. ELSEWHERE...
WILL ONLY CARRY CB THROUGH AROUND MIDNIGHT (ALTHOUGH ISOLATED STORMS
WILL BE POSSIBLE EVEN AFTER MIDNIGHT). GIVEN THE MOIST LOW LEVEL
AIRMASS IN PLACE AND RECENT RAIN EXPECT WIDESPREAD IFR TO POSSIBLY
LIFR CEILINGS TO DEVELOP BY 09Z...PERSISTING THROUGH AT LEAST 13-15Z
SATURDAY (MVFR AFTER THEN)... ALTHOUGH THE INT/GSO TERMINALS COULD
SEE VFR CONDITIONS BY 13Z SAT AS A SLIGHTLY DRIER AIRMASS ADVECTS
INTO PORTIONS OF THE N/NW PIEDMONT BEHIND THE PASSAGE OF AN UPPER
LEVEL TROUGH. EXPECT KRDU/KFAY/KRWI TO LIFT TO VFR BY EARLY
AFTERNOON SATURDAY. THINK THE BEST CHANCE OF SHOWERS AND STORMS WILL
BE ACROSS THE EASTERN/SOUTHEASTERN HALF OF CENTRAL NORTH CAROLINA ON
SATURDAY AFTERNOON. THUS... HAVE INCLUDED CB FOR KRDU/KFAY/KRWI FOR
SATURDAY AFTERNOON AS THE TROUGH ALOFT MOVES ACROSS THE REMAINDER OF
THE AREA.

LOOKING AHEAD:
EXPECT GENERALLY DRY/VFR CONDITIONS SATURDAY NIGHT THROUGH MONDAY
NIGHT IN ASSOC/W WEAK SFC HIGH PRESSURE BUILDING INTO CENTRAL NC.
THERE WILL BE AN INCREASING CHANCE FOR SHOWERS/STORMS TUE/TUE NIGHT
IN ASSOCIATION WITH NW FLOW ALOFT AND AN APPROACHING FRONT.

&&

.CLIMATE/...

DAILY RECORDS FOR JULY 11-JULY 13.

RDU

     REC MAX            REC HI MIN
11	99	1993	    77      1981
12	98	1986	    75      2005
13	98	1951	    78      1981

GSO PIEDMONT TRIAD

    REC MAX             REC HI MIN
11	98	1990	    75      1992
12	98	1930	    76      2005
13	98	1954	    75      1981

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...BSD/VINCENT
CLIMATE...CBL
Hazardous weather outlook, Jul 8, 2:07 PM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
307 PM EDT FRI JUL 8 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
307 PM EDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT. AN APPROACHING UPPER LEVEL TROUGH WILL ENCOUNTER A
VERY MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS CENTRAL NORTH
CAROLINA THIS EVENING THROUGH TONIGHT. A FEW STORMS COULD BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS. ADDITIONALLY...
LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING WILL BE
POSSIBLE...PRIMARILY AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE DAY SATURDAY...
PRIMARILY SOUTH OF HIGHWAY 64. A FEW STORMS COULD BECOME SEVERE...
WITH A MAIN THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

VINCENT

In the hours before

Special weather statement, Jul 8, 4:09 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
509 PM EDT FRI JUL 8 2011

NCZ021-022-038-082200-
DAVIDSON-FORSYTH-GUILFORD-
509 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORMS WILL AFFECT DAVIDSON... NORTHEAST FORSYTH...
AND NORTHWEST GUILFORD COUNTIES THROUGH 600 PM...

AT 505 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS OVER THE YADKIN RIVER ACROSS WESTERN DAVIDSON
COUNTY... AND 15 MILES WEST OF HIGH ROCK... MOVING NORTHEAST AT 30
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF
THE PTI AIRPORT IN GUILFORD COUNTY... MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HIGH ROCK...
LEXINGTON...WELCOME...PTI AIRPORT... SUMMERFIELD...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
VERY HEAVY RAIN FOR 20 TO 30 MINUTES.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3585 8048 3583 8046 3586 8042 3585 8039
      3589 8042 3589 8037 3595 8038 3626 7981
      3625 7969 3607 7956 3592 7993 3592 8004
      3586 8005 3572 8041 3573 8044 3579 8049
      3580 8047
TIME...MOT...LOC 2103Z 239DEG 28KT 3583 8038

BADGETT
Special weather statement, Jul 8, 4:40 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT FRI JUL 8 2011

NCZ021-022-038-082230-
DAVIDSON-FORSYTH-GUILFORD-
540 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN DAVIDSON... EASTERN
FORSYTH AND GUILFORD COUNTIES THROUGH 630 PM...

AT 535 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM WINSTON-SALEM TO LEXINGTON...  MOVING
NORTHEAST AT 30 MPH. THESE STORMS WILL AFFECT NORTHERN DAVIDSON...
EASTERN FORSYTH... GUILFORD... AND NORTHWEST RANDOLPH COUNTIES. THIS
INCLUDES THOMASVILLE... HIGH POINT... GREENSBORO... ARCHDALE...
LEXINGTON AND FOREST OAKS.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 45 MPH.
VERY HEAVY RAIN FOR 20 TO 30 MINUTES.
FREQUENT LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3585 8048 3583 8046 3586 8042 3585 8039
      3589 8042 3589 8037 3595 8038 3626 7981
      3625 7969 3607 7956 3592 7993 3592 8004
      3586 8005 3572 8041 3573 8044 3579 8049
      3580 8047
TIME...MOT...LOC 2103Z 239DEG 27KT 3583 8038

BADGETT
Special weather statement, Jul 8, 6:55 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
755 PM EDT FRI JUL 8 2011

NCZ007-008-022>025-039-040-090045-
ALAMANCE-CHATHAM-DURHAM-GRANVILLE-GUILFORD-ORANGE-PERSON-RANDOLPH-
755 PM EDT FRI JUL 8 2011

...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHEAST
RANDOLPH... SOUTHERN ALAMANCE... SOUTHERN ORANGE... AND WESTERN
PERSON COUNTIES...

AT 750 PM EDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS WITH
VERY HEAVY RAIN 5 MILES EAST OF RANDLEMAN... OVER SAXAPAHAW... AND
10 MILES WEST OF ROXBORO... MOVING NORTHEAST AT 30 MPH.

RAINFALL RATES IN EXCESS OF AN INCH IN 20 MINUTES WILL OCCUR WITH
THESE STORMS.

SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 900 PM...
LIBERTY... MEBANE... EFLAND...
HILLSBOROUGH...SCHLEY...ROUGEMONT...MORIAH...SURL.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
OCCASIONAL TO FREQUENT LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3631 7870 3573 7935 3572 7987 3625 7921
      3625 7916 3629 7916 3647 7893
TIME...MOT...LOC 2350Z 219DEG 27KT 3603 7917

BADGETT
Special weather statement, Jul 8, 7:31 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
831 PM EDT FRI JUL 8 2011

NCZ024-025-090130-
DURHAM-ORANGE-
831 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE AND DURHAM COUNTIES
THROUGH 930 PM EDT...

AT 829 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
TEER...OR ABOUT 11 MILES SOUTHWEST OF HILLSBOROUGH...MOVING NORTHEAST
AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
EFLAND...HILLSBOROUGH.... BAHAMA... AND LOCATIONS ALONG I-85 BETWEEN
MILE MARKERS 161 AND 175.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3623 7881 3622 7880 3610 7881 3608 7878
      3607 7879 3607 7875 3603 7875 3587 7918
      3588 7925 3591 7926 3605 7927 3624 7891
TIME...MOT...LOC 0029Z 241DEG 14KT 3596 7921

77
Special weather statement, Jul 8, 7:40 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
840 PM EDT FRI JUL 8 2011

NCZ021-022-038-039-090200-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
840 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL MOVE ACROSS
RANDOLPH...GUILFORD...FORSYTH AND DAVIDSON COUNTIES THROUGH 1000 PM
EDT...

AT 837 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS PRODUCING HEAVY RAIN ALONG A LINE EXTENDING FROM
DONNAHA TO 19 MILES WEST OF HIGH ROCK...OR ALONG A LINE EXTENDING
FROM KING TO 8 MILES SOUTHWEST OF SALISBURY...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...CLEMMONS...RURAL
HALL...STANLEYVILLE...WINSTON-SALEM...MIDWAY...HIGH ROCK...
GREENSBORO... AND ARCHDALE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3611 8051 3614 8044 3627 8045 3625 7966
      3575 7972 3558 8022 3568 8034 3572 8033
      3574 8046 3584 8049 3585 8039 3589 8042
      3590 8039 3589 8037 3596 8038 3599 8043
      3601 8042 3606 8047 3604 8050 3608 8052
TIME...MOT...LOC 0037Z 237DEG 22KT 3626 8039 3558 8055

77

The radar

The Roanoke radar (KFCX), 113 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
July 8, 8:40 PM EST to 8:45 PM EST
Where
Forsyth County, 3.22 mi SE of Union Cross
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.022, -80.074

One tree was blown down near the intersection of Pine Meadow Drive and High Point Road.

Thunderstorm Wind, Forsyth

When
July 8, 8:45 PM EST
Where
Forsyth County, 2.77 mi SE of Guthrie
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.089, -80.139

One tree was blown down in Sedge Garden.

Flash Flood, Forsyth

When
July 8, 9:10 PM EST to July 9, 2:14 AM EST
Where
Forsyth County, 0.89 mi NE of Muddy Creek to 1.13 mi W of Five Pts
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.030, -80.320

Road was closed due to flooding near the intersection of Griffith Road and West Clemmonsville Road.

Flash Flood, Guilford

When
July 8, 9:25 PM EST to July 9, 2:14 AM EST
Where
Guilford County, 1.35 mi SW of Bessemer to 1.45 mi SW of Bessemer
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.085, -79.765

Bessemer Avenue closed at Highway 20 due to flooding.

Flash Flood, Davidson

When
July 8, 10:45 PM EST to July 9, 2:14 AM EST
Where
Davidson County, 1.2 mi E of Lambeth to 1.06 mi E of Lambeth
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.819, -80.079

Benlee Road was closed due to flash flooding.

Flash Flood, Davidson

When
July 8, 10:45 PM EST to July 9, 2:14 AM EST
Where
Davidson County, 1.32 mi ENE of Lexington to 1.05 mi ENE of Lexington
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.830, -80.250

Flash flooding on Main Street in Lexington resulted in closings of several intersections.

Flash Flood, Davidson

When
July 8, 10:45 PM EST to July 9, 2:14 AM EST
Where
Davidson County, 1.75 mi ESE of Cotton Grove to 2.07 mi ESE of Cotton Grove
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.717, -80.243

Old Mountain Road closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331628, 331631, 331623, 331624, 331625, 331626, 331627.